Home         Forums  

Go Back   Marrowforums > Practical Issues > Questions and Answers
Register FAQ Search Today's Posts Mark Forums Read

Questions and Answers Not sure where to post a question? Post it here.

Reply
 
Thread Tools Search this Thread
  #1  
Old Sun Jan 7, 2007, 07:13 PM
amylangley amylangley is offline
Member
 
Join Date: Jan 2007
Location: joliet, il
Posts: 5
antibiotic allergies?

My daughter, Caitlyn, who has had AA since Oct. 2001 has been off cyclosporine for 2 years. So she is doing well but still continues to have lower than normal blood counts. We have been very lucky that she had not gotten any bacterial infections or viruses since going off cyclosporine until this year. Three weeks ago she ended an antibiotic, cefadroxil, for strep throat. She seemed fine for the 10 days she was on it but developed a severe allergic reaction the first day she got off it. Her hemo dr and pediatrician believe it is still, after 3 weeks, a reaction to the antibiotic. She gets chest tightening, blotches all over her body, and alot of coughing. She is also allergic to other antiobiotics and I wonder if it may be AA related. Has anyone else dealt with allergies to antiobiotics during or post ATG and cyclosporine treatment. She was not allergic to antiobiotics before she got AA. Now, the list of allergies for antiobiotics is now at 5. I was told that there will always be an antiobiotic that she can take but what if she is allergic to them also?
Thanks,
Amy Langley
daughter Caitlyn, 11, dx AA October 13, 2001 , 1 ATG, 3 + years cyclosporine and other drugs, doing good except lower than normal blood counts
Reply With Quote
  #2  
Old Sun Jan 7, 2007, 07:35 PM
Wendy Beltrami Wendy Beltrami is offline
Member
 
Join Date: Aug 2006
Posts: 269
Hi Amy!

Cefadroxil is from the cephalosporin category of antibiotics. Are the others that she is allergic to from that same category? For example Keflex? I think there are various categories, like the "mycins" and the "cillins". I'm only guessing but it might be interesting to see if all the ones she is now allergic to are from the same "group".
Maybe rxlist.com would be helpful (?)

I haven't ever heard of this being related to AA but lots of people are allergic (for example) to sulfa drugs and are fine with others.

Wendy B
Reply With Quote
  #3  
Old Sun Jan 7, 2007, 08:09 PM
amylangley amylangley is offline
Member
 
Join Date: Jan 2007
Location: joliet, il
Posts: 5
antibiotic allergies

Thanks Wendy,
Caitlyn is allergic to 2 in the "cillin" category and 2 in the "mycin" category so its funny you brought that up. So she will never get any more antiobiotics from those categories. So now we will be adding a new category.
Amy
Reply With Quote
  #4  
Old Thu Jan 11, 2007, 04:41 AM
mo_shane mo_shane is offline
Member
 
Join Date: Aug 2006
Location: troon, scotland
Posts: 25
hi amy,

it's interesting you bring this up. my son shane reacted to his second platelet transfusion - anaphylactic shock. it was very scary! he had only been in hospital for one week. then he reacted to penicillin or rather - a mix of antibiotic with penicillin. perhaps the "cillin" group? his rash was so severe that he had high fever for five days and again went into shock twice - only that time is was hypovolaemic shock. the nurses and doctors were fab with shane. during his tough times he had a nurse in 24/7 and obs taken every 10 minutes.

he also became allergic to the plaster that they used on his central line - can't remember the name, but it's a clear one. so he had to suffer with the usual very sticky thick plaster. the docs said they hadn't seen anyone react to so much in a short space of time. however, this was prior to ATG, BMT and cylco. so not sure why he reacted so much.

i'm enclosing a pic of just his legs when he had the rash. it was a very impressive rash - they also took photos for his file. i didn't want to take of his upper body and face, but they were much worse than his legs.

maybe having allergic reactions is part of AA - had never thought it about it


gina xxx
Attached Images
File Type: jpg P1102_074041.jpg (13.6 KB, 24 views)
Reply With Quote
  #5  
Old Mon Jan 15, 2007, 04:31 PM
amylangley amylangley is offline
Member
 
Join Date: Jan 2007
Location: joliet, il
Posts: 5
antiobiotic allergies

Gina,
Maybe we are on to something. Caitlyn also has severe reactions to platelet transfusions but I know this is not rare. Many people do. We found that she develops high fevers and starts to convulse when she gets Benadryl even if the Benadryl is clear. So, when she gets a reaction the only thing that hasn't given her a problem is Tylenol Severe Allergy. It makes her tired but at least she doesn't spike a 105 degree temp and convulse. We have tried Claritin and solumedrol(sp?) and others. She does get reactions but they aren't as bad as the one with Benadryl. So, maybe it isn't just antiobiotics...maybe it is many medications.
Thanks, Amy
Reply With Quote
Reply


Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Temporary allergies Marlene Transfusions and Iron Overload 0 Wed Apr 8, 2015 08:12 AM
Relapse from Bad Allergies? bchenaille AA 6 Wed Apr 21, 2010 07:57 AM


All times are GMT -4. The time now is 07:40 PM.


Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
Forum sites may contain non-authoritative and unverified information.
Medical decisions should be made in consultation with qualified medical professionals.
Site contents exclusive of member posts Copyright 2006-2018 Marrowforums.org